Alert archive / Missouri / Flash Flood Watches in 2015

Flash Flood Watch 1, NWS St. Louis, MO

March 24, 20158 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Mar 24, 2015, 3:32 PM CDT for 8 counties in Missouri; 6 counties in Illinois. It took effect at Mar 25, 2015, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2015, 3:32 PM CDT (20:32 UTC)
In effect from
Mar 25, 2015, 7:00 PM CDT
Expired
Mar 26, 2015, 2:27 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Clinton County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WGUS63 KLSX 242032
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE MAR 24 2015

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-251100-
/O.NEW.KLSX.FF.A.0001.150326T0000Z-150326T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
332 PM CDT TUE MAR 24 2015

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI...
  INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...CLINTON IL...
  MARION IL...MONROE IL...RANDOLPH IL...ST. CLAIR IL AND 
  WASHINGTON IL. IN MISSOURI...CRAWFORD MO...IRON MO...
  JEFFERSON MO...MADISON MO...REYNOLDS MO...ST. FRANCOIS MO...
  STE. GENEVIEVE MO AND WASHINGTON MO.

* FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT

* PERSISTENT THUNDERSTORMS ON WEDNESDAY EVENING WILL RESULT IN
  LOCALLY HEAVY RAINFALL WITH AMOUNTS OF 2 TO 4 INCHES EXPECTED. 

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

GLASS
3 follow-up statements
923 
WGUS63 KLSX 250903
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CDT WED MAR 25 2015

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-252200-
/O.EXT.KLSX.FF.A.0001.150326T0000Z-150326T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
403 AM CDT WED MAR 25 2015

...FLASH FLOOD WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF ILLINOIS AND MISSOURI...INCLUDING THE FOLLOWING 
  COUNTIES...IN ILLINOIS...CLINTON IL...MARION IL...MONROE IL...
  RANDOLPH IL...ST. CLAIR IL AND WASHINGTON IL. IN MISSOURI...
  CRAWFORD MO...IRON MO...JEFFERSON MO...MADISON MO...REYNOLDS 
  MO...ST. FRANCOIS MO...STE. GENEVIEVE MO AND WASHINGTON MO.

* FROM THIS EVENING THROUGH THURSDAY MORNING

* THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...CAN BE EXPECTED
  TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY.

* THIS HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING OR POOR
  DRAINAGE AREAS AND ULTIMATELY DANGEROUS FLASH FLOODING ON
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER STREAMS
  AND RIVERS WILL ALSO BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

CVKING
527 
WGUS63 KLSX 252101
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT WED MAR 25 2015

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-260915-
/O.CON.KLSX.FF.A.0001.150326T0000Z-150326T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
401 PM CDT WED MAR 25 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF ILLINOIS AND MISSOURI...INCLUDING THE FOLLOWING 
  COUNTIES...IN ILLINOIS...CLINTON IL...MARION IL...MONROE IL...
  RANDOLPH IL...ST. CLAIR IL AND WASHINGTON IL. IN MISSOURI...
  CRAWFORD MO...IRON MO...JEFFERSON MO...MADISON MO...REYNOLDS 
  MO...ST. FRANCOIS MO...STE. GENEVIEVE MO AND WASHINGTON MO.

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...CAN BE EXPECTED 
  TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY. 

* THIS HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING OR 
  POOR DRAINAGE AREAS AND ULTIMATELY DANGEROUS FLASH FLOODING 
  ON SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

&&

$$

2%
724 
WGUS63 KLSX 260727
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
227 AM CDT THU MAR 26 2015

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-260830-
/O.CAN.KLSX.FF.A.0001.000000T0000Z-150326T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-ST. CLAIR IL-
MONROE IL-JEFFERSON MO-CRAWFORD MO-WASHINGTON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-IRON MO-MADISON MO-REYNOLDS MO-
INCLUDING THE CITIES OF...SALEM...CHESTER...BELLEVILLE...
FARMINGTON
227 AM CDT THU MAR 26 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS
BEEN CANCELLED. 

THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING HAS ENDED. LIGHT
RAIN WILL END THIS MORNING FROM WEST TO EAST.

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Mar 24, 1:02 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 1:02 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT Tue Mar 24 2015

.SHORT TERM:  (Through Late This Afternoon)
Issued at 354 AM CDT Tue Mar 24 2015

Strong shortwave now moving across the eastern Rockies is forcing
lee-side cyclogenesis over the Oklahoma pan handle.  The surface
cold front looks to be nearly stationary now over extreme southwest
Missouri at this time, but the low level jet is pouring warmer and
more moist air up over the colder air at the surface.  Warm
advection precip has spread across much of northern Missouri and
into west central Illinois at this time, as well as parts of
southwest Missouri.  Short range guidance is in good agreement that
this rain with embedded thunderstorms will continue to expand and
overspread much of the area along and north of I-44/I-70 this
morning.  The rain cooled air as well as cool easterly flow should
help to keep the front south of I-70 in Missouri and I-64 in
Illinois today even though the warm advection will continue to be
quite strong.  The front will likely lift northward across some
portion of the area though.  South of the front temperatures will
likely get into the upper 60s to low and mid 70s, while north of the
front we'll be hard pressed to break into the mid 50s.

Severe thunderstorms still a good possibility across a portion of
the area this evening.  Latest short range guidance shows a broken
line of thunderstorms moving into the area between 23-02Z this
evening as the surface low moves into central Missouri.  There will
certainly be enough deep layer shear for severe weather across the
area with values in excess of 50kts.  Models are showing 0-1km
helicity of 300-500 m2/s2 as well.  The limiting factor will be
instability.  Latest guidance has backed off from yesterday's runs
on CAPE values with MLCAPE barely able to crack 500 J/kg and even
MUCAPE unable to get above 1000 J/kg.  This is most likely due to
the aforementioned surface front being further south than previously
expected.  The 4km NCEP WRF looks reasonable with the broken line
moving into central Missouri around 02Z and then making it about 1/2
way to St. Louis before weakening.  Still should get some strong
thunderstorms west of the Mississippi river, with locally damaging
winds being the primary threat due to the strong kinematics.  Can't
rule out inch hail or larger if we get some rotating storms.  And of
course there continues to be a small tornado threat due to the low
level shear/helicity...especially in the vicinity of the warm front
as it tries to lift north ahead of the surface low.

Carney

.LONG TERM:  (Tonight through Monday)
Issued at 436 AM CDT Tue Mar 24 2015

A deep full-latitude trof will begin digging across the Great Plains
Wednesday forcing another surface low to develop over north Texas.
The surface front from tonight's storms looks to be over the Ozarks,
and it is forecast to jump northward as the low spins up during the
morning.  Models are having some trouble deciding where the boundary
will set up, but the consensus is near the I-44 corridor in Missouri
and the I-70 corridor in Illinois.  A strong low level jet will be
pointed right at the low level baroclinic zone.  All models print
out QPF in excess of 2 inches along and south of the boundary.
Strong deep layer shear in excess of 50kts will again be over the
area, and the atmosphere will be more unstable with MLCAPE in excess
of 1000 J/kg and MUCAPE as high as 1500-2000 J/kg across our
southern zones according to the NAM.  GFS is a little more
conservative, but it should be plenty unstable.  Additionally, the
boundary does't look to be moving very quickly, so with the low
level jet pumping moisture into the baroclinic zone for an extended
period, there will be the potential for flooding.  Will have to keep
an eye on the heavy rain potential.

Quieter and colder weather is still expected for Thursday through
Saturday as the longwave trof digs into the eastern CONUS allowing a
strong Canadian high pressure system to drop down across the Great
Plains and Midwest.  Temperatures well below normal are expected
Friday and Saturday as the high drops southeast.  Northwest flow
aloft will carry a couple of shortwaves down across the area.  The
GFS prints out light precip as these shortwaves pass, but have kept
mentionable precip out for now as the best forcing and highest QPF
look to be west of our CWFA.  Additionally the surface ridge to our
northeast/east will be pumping cold dry air in under the shortwaves,
so it might be difficult to get precip to reach the ground.

Medium range guidance diverges Sunday into Monday with the warmer
GFS showing a FROPA and light rain Sunday, and the cooler ECMWF
staying dry.  ECMWF brings the front through Monday with precip,
while the GFS has high pressure over us.  As there was no clear
preference in solutions, stuck close to the ensemble guidance for
Sunday and Monday.

Carney

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1242 PM CDT Tue Mar 24 2015

Patchy light rain in the St Louis metro area should shift east of
this region later this afternoon. Only a slow rise in the IFR
cloud ceilings is expected this afternoon with a warm
front/stationary front south of the taf sites. A band or line of
convection is expected to move fairly quickly eastward through the
taf sites this evening as a strong upper level disturbance and
a surface low move through the area. The low level clouds should
finally clear out late tonight, but there may be at least light fog
late tonight and early Wednesday morning as the surface wind weakens.
The fog should dissipate by late Wednesday morning. E-sely surface
wind will veer around to a w-swly direction late this evening
after the passage of the surface low. The surface wind will back
around to a s-swly direction by late Wednesday morning.

Specifics for KSTL: There may be more light rain early this
afternoon. The fog should dissipate later this afternoon with the
ceiling rising into the MVFR catagory. Showers and thunderstorms
will move through STL between 02-06Z this evening. The low level
cloud ceiling should clear out late tonight with some fog
developing as the surface wind weakens. The fog should dissipate
by late Wednesday morning with just some mid-high level clouds
expected for Wednesday afternoon. E-sely surface wind will veer
around to a w-swly direction around 06z tonight, then back around
to a sely direction Wednesday afternoon.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     52  46  71  41 /  50  90  20  90
Quincy          45  40  63  34 /  30 100  20  60
Columbia        56  43  69  38 /  80 100  30  80
Jefferson City  61  43  73  39 /  80 100  50  80
Salem           51  48  69  42 /  70  80  10 100
Farmington      61  48  72  42 /  80  80  50 100

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from Wednesday evening through late Wednesday
     night FOR Crawford MO-Iron MO-Jefferson MO-Madison MO-
     Reynolds MO-St. Francois MO-Ste. Genevieve MO-Washington MO.

IL...FLASH FLOOD WATCH from Wednesday evening through late Wednesday
     night FOR Clinton IL-Marion IL-Monroe IL-Randolph IL-St.
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 24, 5:37 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
537 AM CDT TUE MAR 24 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
537 AM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN WILL FALL FOR A FEW HOURS THIS MORNING ACROSS
PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. LITTLE IF
ANY ACCUMULATION IS EXPECTED...EXCEPT FOR A LIGHT GLAZING ON
ELEVATED SURFACES.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND THIS EVENING.
SOME OF THE STORMS LATE THIS AFTERNOON AND THIS EVENING MAY BE
SEVERE GENERALLY ALONG AND SOUTH OF THE I-70 CORRIDOR IN MISSOURI.
DAMAGING WIND WILL BE THE PRIMARY THREAT. HAIL IN EXCESS OF ONE
INCH IS ALSO POSSIBLE...AS WELL AS AN ISOLATED TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY WEDNESDAY AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH DAMAGING
WINDS AND LARGE HAIL. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY
RAINFALL AND FLOODING ACROSS THE EASTERN OZARKS IN MISSOURI INTO
SOUTHERN ILLINOIS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY TODAY AND THIS
EVENING AND BE PREPARED FOR IMMEDIATE ACTIVATION IF SEVERE WEATHER
WATCHES OR WARNINGS ARE ISSUED.

CARNEY

Nearby

Flash Flood Watches in Missouri, 2015Flash Flood Watches in Illinois, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.